MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Codes Occlusion (1984); No Code Available (3191)
Date of Event 12/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
On (b)(6) 2015, under general anesthesia, the patient received a main-body graft, an ipsilateral right iliac leg graft, and a contralateral left iliac leg graft.The devices were deployed without difficulty.A molding balloon was used without complications or difficulties.No ancillary components were placed.A planned right hypogastric artery occlusion procedure was performed prior to graft deployment.There were no adverse events observed during the procedure.The completion angiogram demonstrated that the endovascular graft was patent with no evidence of a kink or endoleaks.Core lab analysis of the completion angiogram concurred.The patient was discharged on (b)(6) 2015 and no adverse events were reported.On (b)(6) 2015, the one-month follow-up ct and x ray was performed.The core lab evaluation revealed that the device was patent and intact with no barb separation, stent fractures, component separation, device stenosis or kinks.On (b)(6) 2016, the six month follow up ct scan and x-ray were completed and showed that the device was intact with no barb separation, stent fractures, component separation, migration, device stenosis, endoleaks, or kinks.The core lab analysis of the x-ray concurred, noting patent grafts with no endoleak.The core lab evaluation also noted severe stenosis within the distal end of the right iliac leg.On (b)(6) 2016, the twelve month follow up ct scan and x-ray were performed and revealed that the device was intact with no barb separation, stent fractures, component separation, migration, device stenosis, endoleaks, or kinks.The core lab analysis of the x-ray concurred, noting patent grafts with no endoleak.The core lab also noted severe stenosis within the distal end of the right iliac leg.On (b)(6) 2016, the patient was seen for significant pain in the upper thigh and calf of the right leg.A ct revealed a complete occlusion of the right external iliac artery distal to the stent.Site comments indicate findings included ¿candy-wrapper stenosis¿ distal to the stent.A new stent was deployed with several centimeters overlapping the previous stent followed by balloon angioplasty.On (b)(6) 2016 a new stent was deployed with several centimeters overlapping the previous stent followed by balloon angioplasty.The intervention was considered successful and the patient was discharged on the same day.No other adverse events or follow up visits have been reported.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Date of birth was removed because it was inconsistent with the patient¿s age and weight (year indicated as 2016).Investigation - evaluation: a review of the complaint history, device history record, instructions for use (ifu), specifications, and trends of the device was conducted during the investigation.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Preoperative computerized tomography angiography noted that there was a mild tortuosity of the iliac arteries.According to the ifu "vessels that are significantly calcified, occlusive, tortuous or thrombus lined may preclude placement of endovascular graft and/or may increase the risk of embolization."this can possibly create shear forces in the arteries and stimulate thrombus growth.A review of diagnostic imaging provided by the site revealed evidence of inappropriate ballooning by the physician due to inflation of the balloon beyond the stent graft edge into the uncovered iliac artery.This may have caused damage of the native artery resulting in hyperplastic stenosis.In addition, the device was deployed more than the maximum overlap of 30 millimeters (mm) recommended by the manufacturer ifu.The patient's mild tortuosity of the iliac arteries may have also contributed to slight infolding between stents of the right leg graft, leading to late filling or filling defect which created a non-laminar flow along the right lateral wall through the dilated segment resulting in mild stenosis.Based on the available information the most likely root cause of the reported device failure and thrombus/ severe stenosis may be related to operational context due to failure to follow manufacturer instructions/labeling and patient condition.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
It was reported that this patient reported to the hospital with complaints of significant pain in the upper thigh and calf of the right leg.A computerized tomography (ct) scan revealed severe stenosis within the distal end of the right iliac leg.On (b)(6) 2016 a new stent was deployed with several centimeters overlapping the previous stent followed by balloon angioplasty.The intervention was considered successful and the patient was discharged the same day.No further information was provided.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6242391
Report Number1820334-2017-00014
Device Sequence Number443923
Product Code MIH
UDI-Device Identifier10827002552286
UDI-Public(01)10827002552286(17)180830(10)6146382
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-11-107-ZT
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/11/2017
Supplement Report FDA Received Date06/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient Weight82